Many patients are under the impression that they will be able to go right back to their poor eating and exercise habits after being given a prescription for high cholesterol medicine. However, this is not the case. These patients will not only have to keep using the medication for as long as their doctor sees fit; they will also need to be willing to embrace a number of lifestyle changes if they want to get – and remain – healthy for as long as they possibly can.
Always Follow Dosage Instructions
A large number of patients think that they can reduce their doses of high cholesterol medicine after a week or two – or even stop it completely. However, any changes to the dosing schedule should only be made after consulting with their doctor or health care provider beforehand. Under no circumstances should this medication be stopped either unless told to do so by a doctor. While some patients may need to take their doses with food, others may be advised to do so before or after meals. This will depend on their current health level and any other medications or even vitamin and mineral supplements that they may be using at the time.
Eat a Balanced Diet Daily
Another important factor for patients to remember is that they will need to consume a healthy diet – even when using high cholesterol medicine. This means that fat will have to be consumed in moderation, while higher amounts of fruit and vegetables will have to accompany all meat dishes. Sugar will also need to be consumed in moderation, as this can lead to the development of excess fat around the abdominal area – which in turn can also lead to the onset of heart disease in later life. It will also be essential for patients to get some form of cardio-based exercise at least 3 times a week, as this will help prevent new cholesterol from building up in the body.
In most cases, patients who are using high cholesterol medicine can look forward to seeing results by way of reduced cholesterol levels within 2 to 4 weeks after starting to use it. If any adverse side effects such as nausea, dizziness, breathing difficulty, hives, rashes or other unpleasant conditions occur, patients should seek immediate medical attention and stop using the medication until advised otherwise by their doctor or health care provider.